North Dakota, 2002

Hail in North Dakota, June 29, 2002

June 29, 2002 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 1:20 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 1:20 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 AM CDT SAT JUN 29 2002

FORECAST CONCERNS TODAY THE SAME AS THEY WERE 24 HOURS AGO...NAMELY
HIGH TEMPERATURES TODAY AND CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. SHORT TERM MESOETA MODEL CONTINUES TO SERVE ME WELL.

FOR TODAY...THE ONLY PLACE THICKNESSES/TEMPERATURES ALOFT ARE LOWER
THAN YESTERDAY IS IN THE EXTREME NORTHWEST PART OF THE COUNTY
WARNING AREA (CWA). ISOLATED THUNDERSTORMS SOUTHERN AREAS PUT DOWN
SOME RAIN AND THAT COULD HOLD THE HEATING BACK A BIT. FOR THE MOST
PART WILL FORECAST TODAYS HIGHS VERY CLOSE TO THOSE REACHED
FRIDAY...WITH THE EXCEPTION OF THE EXTREME NORTHWEST. THAT MEANS
RECORD HIGHS POSSIBLE AT BOTH BISMARCK AND JAMESTOWN. FOR
WILLISTON...MINOT...AND DICKINSON THE RECORDS ARE A MINIMUM OF 5
DEGREES OVER WHAT WILL BE FORECAST FOR TODAYS HIGHS.

ATTENTION THEN QUICKLY SHIFTS TO SEVERE WEATHER THREAT FOR THIS LATE
AFTERNOON THROUGH EVENING. LIMITING FACTOR WILL BE CAP AT H700 MB
LEVEL...RUNNING +15 TO +18 DEGREES C. TWO WAYS TODAY THAT THE CAP
LIMITING FACTOR MAY BECOME A NON-FACTOR. THE FIRST...THAT THE
SURFACE COULD ACTUALLY HEAT UP ENOUGH TO EVEN OVERCOME THE CAP. THE
SECOND...THAT STORMS FORM IN MONTANA...MUCH WEAKER CAP...AND MOVE
INTO THE STRONGER CAP AREA...BREAKING IT DOWN...AND LEADING TO
CONTINUED REGENERATION OF DEEP MOIST CONVECTION. STORM PREDICTION
CENTER (SPC) HAS NEARLY THE NORTHWEST HALF OF THE CWA IN A MODERATE
RISK...WITH NEARLY ALL THE REST OF THE CWA IN A SLIGHT RISK.

AT ANY RATE...SEVERE WEATHER PARAMETERS ARE IN PLACE SO THAT IF
STORMS DO FORM THEY WILL QUICKLY BE CAPABLE OF GOING SEVERE. HAIL
LESSER OF THE THREATS DUE TO SUCH A WARM COLUMN.

LONGER TERM LOOKS MORE UNCERTAIN WITH RESPECT TO A CHANCE OF STORMS
NEARLY EACH DAY IN THE COMING WEEK. WILL MAINTAIN CONTINUITY WITH
GOING FORECAST AS THIS TIME OF YEAR THAT IS THE BEST WAY TO SERVE
THE CUSTOMER. TOO MUCH FLIP FLOPPING IN ITSELF IS A DIS-SERVICE.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 29, 3:17 AM CST, 1 hour 38 minutes before
NDZ001-009-291020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
417 AM CDT SAT JUN 29 2002

A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED THIS MORNING ALONG
THE MONTANA/NORTH DAKOTA BORDER...STRETCHING FROM JUST NORTH OF THE
MISSOURI RIVER TO THE CANADIAN BORDER WITH THE STRONGEST STORM
LOCATED 25 MILES NORTHWEST OF WILLISTON. THE STORMS ARE MOVING EAST
AT 30 MPH. BRIEF PERIODS OF MODERATE RAIN...GUSTY WINDS AND
DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THOMSON
Special weather statement, Jun 29, 4:40 AM CST, 15 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
540 AM CDT SAT JUN 29 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE IN WESTERN AND CENTRAL NORTH
DAKOTA TODAY...

ISOLATED THUNDERSTORMS EARLY THIS MORNING IN THE EXTREME NORTHWEST
PART OF THE STATE COULD PRODUCE WIND GUSTS TO NEARLY 70 MPH.

THUNDERSTORMS ARE FORECAST TO REDEVELOP IN THE WEST LATE THIS
AFTERNOON AND SPREAD INTO THE CENTRAL THIS EVENING. THESE STORMS
COULD ALSO BE SEVERE WITH THE MAIN THREAT AGAIN HIGH WINDS. THERE IS
A MODERATE RISK OF SEVERE WEATHER...FROM BOWMAN...THROUGH DICKINSON
AND MINOT...TO BOTTINEAU...AND WEST OF THAT LINE. THERE IS A LESSER
RISK EAST OF THAT LINE...THROUGH BISMARCK AND MANDAN...JAMESTOWN AND
RUGBY.

HIGH DEWPOINT AIR...AND INSTABILITY WITH STEEP LAPSE RATES...WERE
ALREADY IN PLACE. A TRIGGER WILL COME IN THE FORM OF A COLD FRONT
ADVANCING THROUGH EASTERN MONTANA LATER TODAY. THE LIMITING FACTOR
COULD BE A CAP...WARM TEMPERATURES ALOFT...WHICH WOULD INHIBIT STORM
INITIATION. THE CAP IS EXPECTED TO WEAKEN THIS EVENING AS COOLER AIR
WORKS IN.

THERE IS A BETTER THAN EVEN CHANCE THAT SEVERE WEATHER STORM SPOTTERS
WILL BE NEEDED LATE IN THE DAY TODAY.

JP MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burke

When
June 29, 4:55 AM CST
Where
Burke County, Battleview
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.583, -102.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301938.